Alert archive / South Dakota / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 121, NWS Sioux Falls, SD

June 24, 2003McCook County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 24, 2003, 9:17 PM CDT for McCook County, South Dakota. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 24, 2003, 9:17 PM CDT (02:17 UTC)
Expired
Jun 24, 2003, 10:00 PM CDT
In force
43 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County McCook County, SD

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 24, 2:15 PM CDTTornado WatchSPC8 hr
Jun 24, 8:35 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 2.3 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2003-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 728 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2003-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 249 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
728 J/kg
Mixed-layer CIN
-202 J/kg
Mixed-layer LCL
790 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
249 m²/s²
0-3 km storm-relative helicity
552 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

803 
WUUS53 KFSD 250217
SVRFSD
SDC087-250300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
917 PM CDT TUE JUN 24 2003

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MCCOOK COUNTY IN SOUTHEAST SOUTH DAKOTA

* UNTIL 1000 PM CDT

* AT 917 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES NORTHEAST OF CANISTOTA...OR ABOUT 11
  MILES SOUTHEAST OF SALEM...MOVING NORTH AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MONTROSE AROUND 925 PM CDT
  SALEM AROUND 930 PM CDT

THIS EXTENDS THE PREVIOUS WARNING FOR MCCOOK COUNTY.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE AREA. SEVERE THUNDERSTORMS
CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO
MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A BASEMENT OR
SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

THIS STORM WILL PRODUCE LARGE HAIL AND DAMAGING WIND. GO INSIDE A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 4350 9735 4350 9713 4384 9715 4384 9743

$$
CHAPMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 3:35 PM CDT, 5 hours 42 minutes earlier.

Area forecast discussion, Jun 24, 3:35 PM CDT, 5 hours 42 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
335 PM CDT TUE JUN 24 2003

...SHORT TERM...
OBVIOUSLY THE MAIN CONCERN IS TNGT...MAYBE WED MRNG IN NW IA. STRONG
UA DISTURBANCE WL FINALLY WHIP THROUGH THE FSD FA TNGT...ALONG WITH
THE SFC CDFNT WHICH IS CRNTLY JUST WEST OF THE FA. GRIDDED ANALYSIS
NOW SHOWS THE LOW LVL FRONTOGENESIS MOVG NWD FM NRN NEB AND THE
SIOUX CITY AREA...RIGHT ALONG THE SFC WMFNT WHICH IS NOW JUST NORTH
OF SIOUX FALLS. DECIDED NOT TO ISSUE A FLOOD WATCH FOR THE NW IA
AREA WHICH IS SOUTH OF THE WMFNT...BECAUSE AM WORRIED THAT ANY
ACTIVITY THAT GETS GOING AROUND KSUX WL BE SCATTERED WITH LITTLE IN
THE WAY OF A FOCUSING MECHANISM...BOTH AT THE SFC AND ALOFT. ANY
SINGLE CELLS WL HAVE HEAVY RAIN WITH THEM...BUT AM NOW GETTING MORE
CONCERNED ABOUT EVENING DVLPMENT ALONG THE I 90 CORRIDOR ALONG THE
LIFTING WMFNT WHERE HIGHER AMNTS OF WATER CAN BE TAKEN. BOTH CAPES...
WIND SHEAR POINT TOWARD SVR WX THRU A GOOD PTN OF THE CWA THIS
EVENING...ESP EAST OF THE JAMES. BY MIDNIGHT...STRONG LOW TO MID LVL
WINDS WL PROBABLY BEGIN TO CAP OFF NW IA...AS +12C H7 AIR IS PROGGED
TO MOVE INTO THIS AREA BY MIDNIGHT AHEAD OF THE CDFNT. SO...IF THE
MO VALLEY AND NW IA DO NOT FIRE SOUTH OF THE WMFNT THIS EVENING...IT
IS PROBLEMATIC THAT THEY WILL FIRE AT ALL UNTIL THE CDFNT PASSAGE
VERY LATE TNGT OR EARLY WED. AS THE OVERNIGHT PROGRESSES...THE
STRONG MID LVL COOLING WILL RUSH IN WITH THE SFC CDFNT...SPREADING
TS ALONG AND BEHIND THE SFC CDFNT WHERE THE SFC BNDRY WL RMN SHALLOW
FOR A LITTLE WHILE. THIS IS WHERE THE DYNAMICS WL ULTIMATELY TAKE
OVER FOR THE SECOND HALF OF TNGT AND DREW GRIDS ACCORDINGLY. HEAVY
RAINS AND SOME POSSIBLE SVR WL ACCOMPANY THE CDFNT THRU THE WRN HALF
OF THE FA...BUT THE MAIN CONCERN FOR MAJOR SVR WX WL BE THIS EVENING
WITH ANY SUPERCELL DEVLPMENT AHEAD OF THE CDFNT.

TEMPERATURES ON WED MAY NOT MOVE MUCH BEHIND THE CDFNT...BUT STRONG
MIXING IS TAKING PLACE SO THEY WILL MOVE SOME DURING THE AFTN HRS.
IN ADDN...HIGH LEVEL OF MSTR WL MOVE IN JUST OFF THE SFC WITH CAA...
CREATING A SELF DESTRUCTIVE SUNSHINE MECHANISM. MIXED THE FWC AND
MET FOR HIGHS...JUST DEPENDING ON LOCATION. JUST A CHC FOR TS ACRS
THE FA WITH THE INSTABILITY ALOFT BEHIND THE DEPARING WAVE. MAY HAVE
MORE SELF DESTRUCTIVE SUNSHINE THRU THE CWA ON THUR...ESP OVER THE
NE QUAD. FOR TEMPS...SOME OF THE GUIDANCE TEMPS ACTUALLY DID NOT
LOOK THAT BAD FOR LOWS AND HIGHS ON THURSDAY.

...LONGER TERM...
NEXT RIDGE RIDER TO LOOK AT IS MOVG THRU THE FSD FA FRI NIGHT AS PER
THE LAST THREE GFS RUNS. WORTH A CHC FOR PCPN...AND LINGERED IT IN
THE ERN CWA SAT MRNG. DID NOT WANT TO TAKE IT INTO THE AFTN HRS WITH
THE AMNT OF DRY AIR ALOFT MOVG IN. EXTENDED ATTM LOOKS FAIRLY QUIET
AFTER THAT...UNTIL ANOTHER POTENT WAVE MOVES INTO THE MIDWEST TOWARD
TEH MIDDLE OF THE WEEK.

.FSD...NONE.

MJF
Hazardous weather outlook, Jun 24, 11:04 AM CDT, 10 hours 13 minutes before
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-IAZ001>003-
012>014-020>022-031-032-NEZ013-014-251200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1104 AM CDT TUE JUN 24 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED ACROSS THE AREA THIS
AFTERNOON AND EVENING AS AN AREA OF LOW PRESSURE WILL BEGIN TO
MOVE ACROSS THE HIGH PLAINS AND INTERACT WITH A MOIST AND
UNSTABLE ATMOSPHERE. THUNDERSTORMS WILL BEGIN TO FORM ACROSS
NORTHERN NEBRASKA THIS AFTERNOON AND BEGIN TO DRIFT UP TO THE
NEBRASKA AND SOUTH DAKOTA BORDER BY EARLY THIS EVENING.  THESE
STORMS WILL POSE A LARGE HAIL...DAMAGING WIND THREAT...WITH THE
GREATEST RISK FOR TORNADOES ACROSS NORTHEAST NEBRASKA...SOUTHEAST
KANSAS AND NORTHWEST IOWA...WHERE EARLIER THUNDERSTORMS HAVE LEFT
MANY SURFACE BOUNDARIES. THE THREAT WILL SHIFT TO LARGE HAIL AND
HEAVY RAIN OVERNIGHT ACROSS ALL OF THE AREA AS A COLD FRONT WILL
SWEEP ACROSS THE AREA.

FLOODING...
AREAS OF VERY HEAVY RAINFALL WITH LOCALIZED FLOODING ARE POSSIBLE
AGAIN  OVERNIGHT.  WIDESPREAD HEAVY RAINS ARE MOST LIKELY ACROSS
SOUTHEAST SOUTH DAKOTA AND SOUTHWEST MINNESOTA...ALTHOUGH LOCALLY
HEAVY RAINFALL IS ALSO POSSIBLE FARTHER SOUTHEAST...INTO
NORTHEAST NEBRASKA AND NORTHWEST IOWA...WHERE SOILS ARE ALREADY
SATURATED FROM RAINFALL LAST NIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE NEARLY STATIONARY FRONTAL SYSTEM RESPONSIBLE FOR THE SEVERE
WEATHER THREAT OVER THE AREA EARLIER IN THE WEEK...SHOULD PUSH
SOUTHEAST OF THE AREA BY WEDNESDAY AFTERNOON.  SCATTERED
THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL MAY LINGER IN AREAS
ALONG AND EAST OF I-29 CORRIDOR INTO WEDNESDAY MORNING...BUT NO
SEVERE WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY AFTER 5 PM ALONG THE SOUTH
DAKOTA AND NEBRASKA BORDER ALONG WITH NORTHWEST IOWA...AND MAY BE
NEEDED OVERNIGHT ACROSS THE REST OF THE AREA.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

JRM

In the hours before

Local storm report, Jun 24, 8:31 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
831 PM CDT TUE JUN 24 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0410 PM    PONCA                     NE   TORNADO
06/24/03   DIXON                          REPORTED BY STORM
                                          SPOTTER.

0430 PM    WOONSOCKET                SD   TORNADO
06/24/03   SANBORN                        REPORTED BY HAM RADIO
                                          OPERATOR.

0514 PM    7 W MITCHELL              SD   TORNADO
06/24/03   DAVISON                        REPORTED BY EMERGENCY
                                          MANAGEMENT. NEAR MT
                                          VERNON.

0516 PM    4 N MITCHELL              SD   1.75 INCH HAIL
06/24/03   DAVISON                        REPORTED BY EMERGENCY
                                          MANAGEMENT.

0517 PM    3 W MITCHELL              SD   TORNADO
06/24/03   DAVISON                        REPORTED BY EMERGENCY
                                          MANAGEMENT.

0823 PM    COTTONWOOD                MN   1.75 INCH HAIL
06/24/03   LYON                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jun 24, 8:50 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
850 PM CDT TUE JUN 24 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0735 PM    2 NE DE SMET              SD   TORNADO
06/24/03   KINGSBURY                      NORMAN CHASERS.
                                          REPORTED BY STORM
                                          SPOTTER. NEAR SPIRIT
                                          LAKE.

0803 PM    5 E CAVOUR                SD   TORNADO
06/24/03   BEADLE                         REPORTED BY EMERGENCY
                                          MANAGEMENT.

0839 PM    2 E HURLEY                SD   TORNADO
06/24/03   TURNER                         REPORTED BY EMERGENCY
                                          MANAGEMENT.

0845 PM    ARMOUR                    SD    MPH TSTM GUST
06/24/03   DOUGLAS                        GUSTS 65 MPH RIPPED A
                                          PORCH OFF OF MOTEL IN
                                          ARNOUR. REPORTED BY
                                          STORM SPOTTER.
Local storm report, Jun 24, 8:56 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
856 PM CDT TUE JUN 24 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0809 PM    6 N DE SMET               SD   TORNADO
06/24/03   KINGSBURY                      REPORTED BY PUBLIC.
                                          RELAYED BY FSS

0815 PM    VIBORG                    SD   TORNADO
06/24/03   TURNER                         REPORTED BY MEDIA.
                                          RELAYED BY DMX

0830 PM    STICKNEY                  SD   .75 INCH HAIL
06/24/03   AURORA                         REPORTED BY EMERGENCY
                                          MANAGEMENT. ALSO 40 TO
                                          50 MPH WIND.

0856 PM    2 N LENNOX                SD   .88 INCH HAIL
06/24/03   LINCOLN                        REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jun 24, 9:05 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
905 PM CDT TUE JUN 24 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0859 PM    3 N LENNOX                SD   1.75 INCH HAIL
06/24/03   LINCOLN                        REPORTED BY EMERGENCY
                                          MANAGEMENT.
Local storm report, Jun 24, 9:07 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
907 PM CDT TUE JUN 24 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0859 PM    GARRETSON                 SD   60 MPH TSTM GUST
06/24/03   MINNEHAHA                      REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jun 24, 9:15 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
915 PM CDT TUE JUN 24 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0845 PM    2 E CHANCELLOR            SD   60 MPH TSTM GUST
06/24/03   TURNER                         EVENT DURATION 20
                                          MINUTES. REPORTED BY
                                          STORM SPOTTER.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 7:14 PM CDTTornado WarningFSDClay, Lincoln46 min
Jun 24, 7:18 PM CDTTornado WarningFSDKingsbury27 min
Jun 24, 7:35 PM CDTTornado WarningFSDCharles Mix, Douglas40 min
Jun 24, 7:40 PM CDTTornado WarningFSDKingsbury50 min
Jun 24, 7:43 PM CDTTornado WarningFSDTurner32 min
Jun 24, 7:45 PM CDTTornado WarningFSDGregory30 min
Jun 24, 7:51 PM CDTTornado WarningFSDLincoln54 min
Jun 24, 8:03 PM CDTSevere Thunderstorm WarningFSDAurora42 min
Jun 24, 8:05 PM CDTSevere Thunderstorm WarningFSDGregory40 min
Jun 24, 8:10 PM CDTTornado WarningFSDJerauld35 min
Jun 24, 8:15 PM CDTTornado WarningFSDTurner45 min
Jun 24, 8:16 PM CDTTornado WarningFSDCharles Mix, Douglas44 min
Jun 24, 8:20 PM CDTSevere Thunderstorm WarningFSDBeadle40 min
Jun 24, 8:20 PM CDTSevere Thunderstorm WarningFSDDavison55 min
Jun 24, 8:23 PM CDTSevere Thunderstorm WarningFSDMinnehaha37 min
Jun 24, 8:28 PM CDTFlash Flood WarningFSDCharles Mix, Douglas, Gregory4 hr
Jun 24, 8:29 PM CDTTornado WarningFSDKingsbury31 min
Jun 24, 8:31 PM CDTSevere Thunderstorm WarningFSDSanborn44 min
Jun 24, 8:35 PM CDTTornado WarningFSDClay25 min
Jun 24, 8:37 PM CDTSevere Thunderstorm WarningFSDMcCook38 min
Jun 24, 8:44 PM CDTTornado WarningFSDLincoln31 min
Jun 24, 8:44 PM CDTTornado WarningFSDBeadle46 min
Jun 24, 8:45 PM CDTSevere Thunderstorm WarningFSDAurora45 min
Jun 24, 8:49 PM CDTSevere Thunderstorm WarningFSDKingsbury41 min
Jun 24, 8:55 PM CDTSevere Thunderstorm WarningFSDMinnehaha50 min
Jun 24, 8:56 PM CDTTornado WarningFSDDouglas49 min
Jun 24, 8:58 PM CDTTornado WarningFSDLincoln, Turner47 min
Jun 24, 9:05 PM CDTSevere Thunderstorm WarningFSDBrule, Jerauld25 min
Jun 24, 9:14 PM CDTSevere Thunderstorm WarningFSDHanson, Hutchinson46 min
Jun 24, 9:15 PM CDTSevere Thunderstorm WarningFSDDavison45 min
Jun 24, 9:19 PM CDTSevere Thunderstorm WarningFSDBon Homme41 min
Jun 24, 9:30 PM CDTSevere Thunderstorm WarningFSDBeadle, Kingsbury30 min
Jun 24, 9:32 PM CDTTornado WarningFSDMcCook, Minnehaha43 min
Jun 24, 9:41 PM CDTSevere Thunderstorm WarningFSDCharles Mix34 min
Jun 24, 9:43 PM CDTTornado WarningFSDBeadle, Kingsbury32 min
Jun 24, 9:48 PM CDTSevere Thunderstorm WarningFSDYankton42 min
Jun 24, 9:51 PM CDTSevere Thunderstorm WarningFSDTurner39 min
Jun 24, 9:59 PM CDTSevere Thunderstorm WarningFSDBon Homme, Hutchinson31 min
Jun 24, 10:01 PM CDTSevere Thunderstorm WarningFSDMcCook29 min
Jun 24, 10:13 PM CDTSevere Thunderstorm WarningFSDClay47 min
Jun 24, 10:14 PM CDTTornado WarningFSDMinnehaha46 min
Jun 24, 10:28 PM CDTSevere Thunderstorm WarningFSDTurner32 min
Jun 24, 10:31 PM CDTTornado WarningFSDLake, Moody44 min
Jun 24, 10:34 PM CDTTornado WarningFSDTurner26 min
Jun 24, 10:38 PM CDTTornado WarningFSDLincoln52 min
Jun 24, 10:58 PM CDTSevere Thunderstorm WarningFSDMinnehaha32 min
Jun 24, 11:08 PM CDTSevere Thunderstorm WarningFSDBrookings37 min
Jun 25, 12:15 AM CDTFlash Flood WarningFSDClay, Lincoln, Union4 hr

Nearby

Severe Thunderstorm Warnings in South Dakota, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.